Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Would a patient being treated for cardiomyopathy be tested for HIV?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11917 Questions
would a patient being treated for cardiomyopathy be tested for hiv
Posted Mon, 30 Dec 2013 in Hypertension and Heart Disease
Answered by Dr. Michelle Gibson James 47 minutes later
Brief Answer: if a viral cause is suspected Detailed Answer: HI, thanks for using healthcare magic There are different causes and types of cardiomyopathy. Cardiomyopathy refers to disease of the muscles aspect of the heart. One of the possible causes of abnormal function of the heart is viral myocarditis which is a viral infection that is affecting function of the heart muscles.It can cause dilated cardiomyopathy. Viral or infective myocarditis is suspected if there is no previous history of heart disease or predisposing factors and the person presents with acute symptoms. One of the viruses that can cause viral myocarditis is HIV. In this case, if a person is suspected to have viral disease, the HIV test may be done. HIV tests are normally only done with the permission of the patient, so a person would know they had it done because the doctor would inform them first. If the cause of the heart disease is not thought to possibly have a viral cause then HIV would not be done. I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Would a patient being treated for cardiomyopathy be tested for HIV? 25 minutes later
I don't believe that the patient has myocarditis. The dr stated that he may have had a virus at some point that damaged the heart. I was wondering if such a test would be done for HIV if a virus was suspected. Could anabloic steroid use have caused the cardiomyopathy?
Answered by Dr. Michelle Gibson James 14 minutes later
Brief Answer: yes steroids can cause cardiomyopathy Detailed Answer: HI If they suspect , as you indicate, that at some point a virus may have damaged the heart, they may ask to do an HIV test to determine if this is the causative virus. They would still, normally ask the patient's permission first before conducting the test. Steroid use can also cause cardiomyopathy. If there is a history of anabolic steroid use then this can also be the cause of his present illness. Please feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor